Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 4, NWS Lubbock, TX

May 28, 2023Swisher County, Texas

NWS Lubbock, TX issued this tornado warning at May 28, 2023, 5:45 PM CDT for Swisher County, Texas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2023, 5:45 PM CDT (22:45 UTC)
Expired
May 28, 2023, 6:15 PM CDT
In force
30 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Swisher County, TX

The radar

The Amarillo radar (KAMA), 75 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 6:04 PM CDTHAIL 1.756 Wnw Mackenzie Reservo, TXQUARTER TO GOLF BALL SIZED HAIL REPORTED BY THE SILVERTON VFD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2023-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2023-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

343 
WFUS54 KLUB 282245
TORLUB
TXC437-282330-
/O.NEW.KLUB.TO.W.0004.230528T2245Z-230528T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
545 PM CDT Sun May 28 2023

The National Weather Service in Lubbock Texas has issued a

* Tornado Warning for...
  East central Swisher County in the Panhandle of Texas...

* Until 630 PM CDT.
    
* At 544 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles east of Tulia, and is nearly stationary.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Swisher County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3450 10148 3456 10172 3463 10169 3465 10147
TIME...MOT...LOC 2244Z 279DEG 3KT 3457 10164 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

17/07
1 follow-up statement
031 
WWUS54 KLUB 282315
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
615 PM CDT Sun May 28 2023

TXC437-282324-
/O.CAN.KLUB.TO.W.0004.000000T0000Z-230528T2330Z/
Swisher TX-
615 PM CDT Sun May 28 2023

...THE TORNADO WARNING FOR EAST CENTRAL SWISHER COUNTY IS
CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However
small hail, gusty winds and heavy rain are still possible with this
thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for
Swisher County.

LAT...LON 3450 10148 3456 10172 3463 10169 3465 10147
TIME...MOT...LOC 2314Z 279DEG 3KT 3457 10161 

$$

17/11

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 28, 2:22 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, May 28, 2:22 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
222 PM CDT Sun May 28 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 218 PM CDT Sun May 28 2023

Sunshine was back in full force today on top of continued moist SE
winds. Visible satellite captured a well-defined outflow boundary
draped from Palo Duro Canyon southeast to Paducah in the wake of an
MCS chugging across southwest Oklahoma. This boundary and its
breezy upslope flow is serving to maximize moisture convergence
just north of Amarillo as shown by the steady uptick in agitated Cu
as of 130 PM. This area of building Cu becomes increasingly capped
farther southwest ahead of a surface trough that curls south into
eastern New Mexico. However, with continued insolation and CIN
becoming more negligible we should see at least isolated storms
develop later this afternoon across NM before spreading slowly east
within only 10-20 knots of westerly flow from H7 to H5,
respectively. MLCAPE is sufficient for some severe events with a
likely uptick in storm coverage this evening as a shortwave trough
(currently over central New Mexico) passes through. CAMs generally
favor the southern South Plains for a multicell line, with
some potential for an MCS to drop southeast from the eastern TX
Panhandle tonight and graze our far NE zones. NBM's PoPs were
tailored to this signal as it seems the most plausible for now.

Precip should quickly end from NW-SE late tonight in the wake of the
shortwave progged to dig southeast ahead of an amplifying upper
ridge for Memorial Day. This ridge will make for perfect grilling
weather thanks to much warmer highs in the mid-to-upper 80s with
little cloud cover. Feel the NBM is a touch too warm given all the
recent and widespread rainfall, so its highs were nudged down a
bit.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 218 PM CDT Sun May 28 2023

Upper ridging will continue moving overhead tomorrow night into
Tuesday. This upper ridge will keep the weather on the quiet side
through at least Wednesday afternoon. The ridge will also allow
highs to reach into the mid 80s to low 90s by Tuesday and Wednesday.
The upper ridge will be kicked eastward by Wednesday
afternoon/evening as an upper low makes its way from northern
California to the Four Corners. The upper low will gain a negative
tilt as it approaches the Four Corners which will chance upper
diffluence as well as provide decent shear for an increased severe
potential. Models are in decent agreement with developing dryline
convection each afternoon/evening Wednesday through at least Friday.
The upper low is progged to become removed from the main upper flow
by Saturday resulting in fairly weak upper flow. Models then hint a
the possibility of a weak backdoor cold front by late Saturday that
should provide enough lift for general thunderstorm development.
Plenty of moisture will still be available and would reintroduce the
chance for heavy rainfall.

&&

.AVIATION...
(18Z TAFS)
Issued at 1212 PM CDT Sun May 28 2023

Lingering MVFR and IFR CIGs at CDS are on track to clear out to
VFR in the next hour or so ahead of diminishing easterly winds.
Would expect at least ISO TS development later this afternoon west
of LBB and PVW, with better potential for LBB to see some TS by
this evening. A second area of TS in the eastern Panhandle may
sweep south tonight and could impact CDS, although this
probability appears low for now. Lastly, patchy fog could develop
just about anywhere toward daybreak on Memorial Day before
clearing out after a few hours.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...93
LONG TERM....51
AVIATION...93
Hazardous weather outlook, May 28, 11:40 AM CDT, 6 hours 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1140 AM CDT Sun May 28 2023

TXZ021>044-291645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1140 AM CDT Sun May 28 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop once again this afternoon
across eastern New Mexico and move into portions of the South Plains
this evening. Additional storms may spread south from the eastern
Texas Panhandle tonight. Any of these storms could produce heavy
rain and localized flooding, with a few storms becoming severe. Hail
to quarter size and damaging winds to 70 mph will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are expected to develop each afternoon and persist
into the evening and overnight hours from Wednesday through Friday.
Some storms may be severe with large hail and damaging winds. Heavy
rainfall may also result in localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later today.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:43 PM CDTSevere Thunderstorm WarningLUBCochran, Yoakum32 min
May 27, 8:03 PM CDTFlash Flood WarningLUBBailey, Cochran, Lamb3 hr
May 27, 8:15 PM CDTSevere Thunderstorm WarningLUBCochran, Yoakum45 min
May 27, 8:34 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Hockley, Lamb26 min
May 27, 8:58 PM CDTSevere Thunderstorm WarningLUBTerry, Yoakum47 min
May 27, 9:45 PM CDTSevere Thunderstorm WarningLUBHockley45 min
May 27, 10:27 PM CDTSevere Thunderstorm WarningLUBHockley, Terry16 min
May 27, 10:38 PM CDTAreal Flood AdvisoryLUBHockley2 hr
May 27, 11:47 PM CDTAreal Flood AdvisoryLUBLubbock2 hr
May 28, 4:34 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher56 min
May 28, 4:57 PM CDTAreal Flood AdvisoryLUBBriscoe, Swisher109 min
May 28, 5:30 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher60 min
May 28, 5:38 PM CDTFlash Flood WarningLUBBriscoe, Swisher3 hr
May 28, 5:58 PM CDTSevere Thunderstorm WarningLUBYoakum62 min
May 28, 6:30 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBBriscoe, Swisher60 min
May 28, 6:54 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBYoakum50 min

Nearby

Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.